Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 227, NWS Jackson, MS

June 12, 2018Franklin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 12, 2018, 5:49 PM CDT for Franklin County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2018, 5:49 PM CDT (22:49 UTC)
Expired
Jun 12, 2018, 6:15 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Franklin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS54 KJAN 122249
SVRJAN
MSC037-122330-
/O.NEW.KJAN.SV.W.0227.180612T2249Z-180612T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
549 PM CDT TUE JUN 12 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Western Franklin County in southwestern Mississippi...

* Until 630 PM CDT.

* At 549 PM CDT, a severe thunderstorm was located near Kirby, or 20
  miles east of Natchez, moving south at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Garden City around 615 PM CDT.

Other locations impacted by this severe thunderstorm include Roxie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3135 9115 3134 9115 3150 9116 3154 9114
      3155 9094 3135 9094 3135 9098 3134 9099
      3135 9101 3133 9105 3134 9107 3133 9107
      3132 9109 3133 9110 3132 9112
TIME...MOT...LOC 2249Z 007DEG 12KT 3145 9106 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
1 follow-up statement
816 
WWUS54 KJAN 122315
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
615 PM CDT TUE JUN 12 2018

MSC037-122325-
/O.CAN.KJAN.SV.W.0227.000000T0000Z-180612T2330Z/
Franklin MS-
615 PM CDT TUE JUN 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRANKLIN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3135 9115 3134 9115 3150 9116 3154 9114
      3155 9094 3135 9094 3135 9098 3134 9099
      3135 9101 3133 9105 3134 9107 3133 9107
      3132 9109 3133 9110 3132 9112
TIME...MOT...LOC 2313Z 007DEG 12KT 3138 9107 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:13 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 12, 4:13 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
413 PM CDT Tue Jun 12 2018

...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...

.DISCUSSION...

Tonight through Wednesday: The primary focus will be for several
chances of an MCS affecting the region for late today into this
evening as well as Wednesday.

Latest satellite showed mid to upper level ridging over the region
with a remnants of an MCS over Eastern OK. This had sent a weak
outflow boundary which was approaching from the northwest. Latest
CAM guidance shows than an MCS may develop along the boundary late
this afternoon and will last until the mid evening hours as it
crosses the north half of the region. It will come from the
northwest with 0-2 or 3 km winds of around 15 to 20 knots.
Expect the rain coverage to decrease back to the north during the
later half of the night. SPC has a marginal risk of isolated severe
storms across this area, which is being matched by our HWO. This
mornings sounding had a good strong microburst signature with
impressive lapse rates and cool 500 mb temp. The primary risk will
be damaging winds to 60 mph and possible quarter sized hail. There
may be some patchy shallow ground fog in rain affected areas but
should lift by 14z Wednesday.

For Wednesday a weak short wave will cross the region which may
develop another MCS during the afternoon as pwats continue to be
around 2 inches in this tropical airmass. 0-3 km bulk shear will be
out of the northwest at 15 to 25 knots, which is pretty good flow.
So will hold off any severe potential for now since we have marginal
severe risk for tonight.

As far as lows for tonight are concern readings will be in the
lower 70s as well as highs mid 80s to lower 90s for Wednesday./17/

Wednesday night through Monday: A rather flat mid level high over
the Southern Plains Wednesday night will gradually strengthen as
it shifts northeast and becomes centered over the mid Mississippi
valley by Saturday night. A surface ridge will continue to nose
west across the Gulf Coast from the western Atlantic. Together
these features will help maintain a moist airmass over our CWA
with PWATs between 1.75 and 2 inches and surface dew points in the
upper 60s to lower 70s. This will lead to mainly diurnally driven
convection each afternoon into the evening but models suggest a
decent outflow boundary may linger over the southeast portion of
our CWA Wednesday night and Thursday that may prolong convection
Wednesday night and/or lead to an early start to convection
Thursday morning.

As the mid level ridge becomes centered north of our CWA Saturday,
it wl help limit coverage of convection and allow temperatures to
peak a degree or two warmer. This will lead to peak heat indices in
the lower 100s. Saturday looks to be the warmest day of the long
term with highs in the lower 90s. Normal highs run near 90F. As we
go into Sunday, Global models continue to show that a mid level and
weak tropical wave/surface disturbance moving over the northwest
Gulf. In response, models show PWATS increasing over 2 inches over
our west. This is expected to lead to greater cloud cover and rain
chances that should hold high temperatures in the 80s over much of
the area and near 90F in the east Sunday and Monday afternoons.
/22/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions was observed across the Areal Flight Space of the
ArkLaMiss.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  89  71  90 /  22  50  24  48
Meridian      71  90  70  90 /  26  73  39  56
Vicksburg     73  91  72  90 /  28  30  21  39
Hattiesburg   70  92  70  92 /  25  59  40  64
Natchez       73  91  71  89 /  25  37  27  42
Greenville    74  88  71  90 /  31  61  19  24
Greenwood     73  86  71  90 /  30  62  20  26

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17/22
Hazardous weather outlook, Jun 12, 2:07 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
207 PM CDT Tue Jun 12 2018

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>048-050-131915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Scott-
207 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe thunderstorms with damaging winds and hail to the
size of quarters are possible late this afternoon and early
evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ024>026-MSZ049-051>066-072>074-131915-
Catahoula-Tensas-Concordia-Rankin-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
207 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 12, 3:35 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
335 PM CDT TUE JUN 12 2018

MSZ054-055-122100-
Copiah MS-Simpson MS-
335 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIMPSON AND EAST
CENTRAL COPIAH COUNTIES UNTIL 400 PM CDT...

At 335 PM CDT, Meteorologists were tracking a strong thunderstorm
near Union, or 12 miles west of Pinola, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rockport around 345 PM CDT.
  Union around 400 PM CDT.

Other locations impacted by this storm include Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3180 9027 3197 9022 3196 8999 3177 9002
TIME...MOT...LOC 2035Z 283DEG 8KT 3187 9017

JC
Special weather statement, Jun 12, 4:18 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
418 PM CDT TUE JUN 12 2018

MSZ063-064-072-122145-
Lawrence MS-Jefferson Davis MS-Marion MS-
418 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...EASTERN
LAWRENCE AND SOUTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 445 PM
CDT...

At 418 PM CDT, Meteorologists were tracking a strong thunderstorm
over Arm, or 20 miles northwest of Columbia, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tilton around 425 PM CDT.
  Oak Vale around 440 PM CDT.
  Progress and Society Hill around 445 PM CDT.

Other locations impacted by this storm include Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 9005 3168 8979 3136 8984 3135 9014
TIME...MOT...LOC 2118Z 279DEG 10KT 3150 9003

JC
Local storm report, Jun 12, 4:23 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
423 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     5 ENE BEAUREGARD        31.74N 90.30W
06/12/2018                   COPIAH             MS   EMERGENCY MNGR

            TREES AND LARGE LIMBS WERE BLOWN DOWN NEAR
            SAND HILL ROAD, BEAUREGARD ROAD, AND
            MONTICELLO ROAD EAST OF WESSON.

&&

NF
Local storm report, Jun 12, 4:32 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
432 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     7 NE COLUMBUS           33.56N 88.31W
06/12/2018                   LOWNDES            MS   PUBLIC

            A FEW TREES DOWNED. REPORT RELAYED THROUGH
            SOCIAL MEDIA. WINDS ESTIMATED AT 50 MPH.

&&

BB
Local storm report, Jun 12, 5:01 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
501 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             9 S MONTICELLO          31.43N 90.09W
06/12/2018  M1.00 INCH       LAWRENCE           MS   EMERGENCY MNGR

            HAIL UP TO THE SIZE OF QUARTERS FELL ALONG
            DIVIDE ROAD.

&&

BB
Special weather statement, Jun 12, 5:47 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
547 PM CDT TUE JUN 12 2018

MSZ061-122330-
Franklin MS-
547 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FRANKLIN COUNTY UNTIL
630 PM CDT...

At 547 PM CDT, Meteorologists were tracking a strong thunderstorm
near Kirby, or 20 miles east of Natchez, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Garden City around 630 PM CDT.

Other locations impacted by this storm include Roxie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 9115 3135 9116 3146 9116 3157 9114
      3157 9094 3135 9091 3135 9098 3134 9099
      3135 9102 3134 9103 3133 9106 3134 9107
      3133 9107 3132 9112
TIME...MOT...LOC 2247Z 003DEG 9KT 3148 9105

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:42 PM CDTSpecial Weather StatementJANHumphreys, Sunflower48 min
Jun 12, 3:35 PM CDTSpecial Weather StatementJANSimpson25 min
Jun 12, 4:18 PM CDTSpecial Weather StatementJANJefferson Davis27 min
Jun 12, 4:33 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Marion30 min
Jun 12, 4:36 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale25 min
Jun 12, 5:47 PM CDTSpecial Weather StatementJANFranklin43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.